Washington, 2019

Hail in Washington, August 9, 2019

August 9, 2019 · NWS PDT · 2 events in 1 county or zone

A powerful upper storm system combined with modest low and mid level moisture to yield scattered strong to severe storms during the afternoon and evening hours of the 9th. Storms developed first across the higher terrain of central south-central Washington and northern Oregon near the Cascades, then lifted northward, producing large hail and strong winds along the way.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A powerful upper storm system combined with modest low and mid level moisture to yield scattered strong to severe storms during the afternoon and evening hours of the 9th. Storms developed first across the higher terrain of central south-central Washington and northern Oregon near the Cascades, then lifted northward, producing large hail and strong winds along the way.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Aug 9, 12:28 PM PST, 6 hours 32 minutes earlier.

Area forecast discussion, Aug 9, 12:28 PM PST, 6 hours 32 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
128 PM PDT Fri Aug 9 2019

.SHORT TERM...Tonight through Monday...Convection beginning to
redevelop early this afternoon, mainly from Wallowa County
southwest to Central Oregon. Latest high resolution models show
activity increasing late this afternoon, merging into a
convective complex as it moves north into northern Oregon this
evening in association with a strong shortwave trough. Will
increase PoPs to categorical for this complex, with scattered
convection for most other areas. With deep layer shear of around
40 KT, some of the storms will become strong to severe, with
strong winds and large hail the main threats. With layer moisture
increasing, locally heavy rainfall with also be possible with the
stronger storms. Precipitation coverage will lessen somewhat
overnight between the potent shortwave and the parent trough
still to the southwest. Showers/storms will increase once again
Saturday as the trough crosses the area. Deep layer shear will
not be as robust as today, but still sufficient enough for a few
strong storms Saturday afternoon, especially across eastern
sections. The trough will move east Sunday with residual precip
ending. Dry zonal flow will prevail Monday for mostly clear and
seasonably mild conditions.

.LONG TERM...Monday night through Friday. Below normal temperatures
are in store for the week.  There will be west to southwest flow
Monday night through Wednesday ahead of the trough that should move
through Wednesday night and Thursday.  The trough will bring in
another bit of cooler air and a few showers over the mountain areas.
The trough lingers on Friday with some showers along the Washington
Cascades and northeast Oregon mountains.

&&

.AVIATION...00z Tafs...VFR conditions will prevail through the
period.  Showers and thunderstorms will continue to develop across
central Oregon this evening and move north into Washington during
the evening hours.  Ceilings and visibilities may briefly become
MVFR during heavier periods of rain.  Winds will be 10-20 kts with
higher gusts, decreasing by late evening.  Thunderstorms will
produce variable and gusty winds. Expect thunderstorm activity to
diminish after about 10z with sct-bkn clouds through the early
morning with generally light winds. Another round of showers and
thunderstorms will affect most TAF sites Saturday after 18Z and
continue into the evening.

&&

.FIRE WEATHER...Thunderstorms will become increasingly wet as
the moisture profile increases tonight/Saturday. However,
with lightning frequency remaining abundant, will keep the
Red Flag Warnings through Saturday. These may need to be extended
into Saturday evening if scattered thunderstorms persist.

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  58  78  55  75 /  60  60  80  10
ALW  62  82  58  78 /  40  60  80  20
PSC  65  84  61  80 /  40  40  80  20
YKM  61  82  56  79 /  50  60  50   0
HRI  61  83  57  80 /  50  40  70  10
ELN  60  79  56  74 /  50  60  60  10
RDM  51  74  47  75 /  80  80  70   0
LGD  58  76  54  72 /  70  80  80  10
GCD  54  78  52  75 /  80  90  80  10
DLS  64  82  60  79 /  50  30  30   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning until 3 PM PDT Saturday for ORZ639.

     Red Flag Warning until 10 AM PDT Saturday for ORZ610-611-640>645.

WA...Red Flag Warning until 3 PM PDT Saturday for WAZ639-641-675-681.

     Red Flag Warning until 10 AM PDT Saturday for WAZ643-645.

&&

80/93

In the hours before

Special weather statement, Aug 9, 5:11 PM PST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Pendleton OR
611 PM PDT Fri Aug 9 2019

ORZ506-511-100215-
Central Oregon OR-Ochoco-John Day Highlands OR-
611 PM PDT Fri Aug 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CROOK COUNTY UNTIL
715 PM PDT...

At 611 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Alfalfa, or 10 miles south of Prineville, moving
north at 55 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Prineville, Alfalfa and Powell Butte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM PDT for
central Oregon.

LAT...LON 4403 12073 4401 12105 4434 12114 4437 12074
TIME...MOT...LOC 0111Z 178DEG 49KT 4415 12089

DS
Special weather statement, Aug 9, 5:12 PM PST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Pendleton OR
612 PM PDT Fri Aug 9 2019

ORZ509>511-100145-
North Central Oregon OR-Central Oregon OR-
East Slopes of the Oregon Cascades OR-
612 PM PDT Fri Aug 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JEFFERSON...NORTH CENTRAL
DESCHUTES AND SOUTH CENTRAL WASCO COUNTIES UNTIL 645 PM PDT...

At 612 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Terrebonne, or 12 miles northwest of Redmond,
moving north at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Redmond, Madras, Culver, Metolius, Warm Springs Reservation,
Terrebonne, Gateway, South Junction and Warm Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM PDT for
central Oregon.

LAT...LON 4490 12163 4494 12106 4446 12112 4445 12115
      4441 12114 4439 12115 4437 12113 4420 12115
      4422 12148
TIME...MOT...LOC 0112Z 177DEG 23KT 4442 12131

vp
Local storm report, Aug 9, 5:43 PM PST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
643 PM PDT FRI AUG 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     HEAVY RAIN       9 NW TERREBONNE         44.45N 121.29W
08/09/2019  M1.05 INCH       JEFFERSON          OR   TRAINED SPOTTER

            1.05 INCHES OF RAIN IN 20 MINUTES.

&&

JAS
Local storm report, Aug 9, 6:01 PM PST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
701 PM PDT FRI AUG 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             5 NNW BEND              44.13N 121.33W
08/09/2019  M1.00 INCH       DESCHUTES          OR   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&

JAS
Special weather statement, Aug 9, 6:36 PM PST, 24 minutes before
Special Weather Statement
National Weather Service Pendleton OR
736 PM PDT Fri Aug 9 2019

WAZ521-100315-
Simcoe Highlands WA-
736 PM PDT Fri Aug 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KLICKITAT COUNTY UNTIL
815 PM PDT...

At 736 PM PDT, Doppler radar was tracking a strong thunderstorm near
Goldendale, moving north at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Goldendale, Blockhouse, Centerville and southern Yakama Reservation.

LAT...LON 4607 12044 4576 12061 4570 12094 4610 12099
TIME...MOT...LOC 0236Z 188DEG 11KT 4590 12078

vp
Special weather statement, Aug 9, 7:00 PM PST, 0 minutes before
Special Weather Statement
National Weather Service Pendleton OR
800 PM PDT Fri Aug 9 2019

ORZ509-510-100345-
North Central Oregon OR-East Slopes of the Oregon Cascades OR-
800 PM PDT Fri Aug 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHERMAN AND CENTRAL
WASCO COUNTIES UNTIL 845 PM PDT...

At 800 PM PDT, Doppler radar was tracking a strong thunderstorm over
Maupin, or 28 miles southwest of Moro, moving north at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Dufur, Maupin, Grass Valley, Warm Springs Reservation, Wapinitia,
Pine Grove, Wamic, South Junction, Tygh Valley and Simnasho.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4547 12145 4553 12072 4484 12092 4483 12139
      4483 12146
TIME...MOT...LOC 0300Z 166DEG 22KT 4516 12110

vp

The radar

The Pendleton radar (KPDT), 150 km away, was scanning. The volume nearest the first event began at 02:56 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Klickitat

When
August 9, 7:00 PM PST to 7:10 PM PST
Where
Klickitat County, 2.05 mi ESE of Goldendale
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.810, -120.780

Heavy rainfall accompanied the hail with totals of 2.5 to 3 inches in the same location.

Hail, Klickitat

When
August 9, 7:00 PM PST to 7:10 PM PST
Where
Klickitat County, 3.49 mi N of Blockhouse
Measured
1 in hail
Reported by
Public
Coordinates
45.900, -120.940

Social media report showed quarter sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2019Every state in 2019This day in weather historyWarnings in Washington, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853619, 853620.